Alert archive / Colorado / Flash Flood Warnings in 2002

Flash Flood Warning 28, NWS Grand Junction, CO

August 5, 2002Garfield County, Colorado

NWS Grand Junction, CO issued this flash flood warning at Aug 5, 2002, 8:56 PM MDT for Garfield County, Colorado. It was in force for 94 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2002, 8:56 PM MDT (02:56 UTC)
Expired
Aug 5, 2002, 10:30 PM MDT
In force
94 min
Issued by
NWS Grand Junction, CO
Area
Counties, with a storm outline in the text

County Garfield County, CO

The radar

The Grand Junction radar (KGJX), 98 km from the middle of the area, began a volume at 02:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 2.9 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 2002-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 836 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 2002-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
836 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
1862 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KGJT 060256
FFWGJT
COC045-060430-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
853 PM MDT MON AUG 5 2002

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN GARFIELD COUNTY IN WEST CENTRAL COLORADO
  THIS INCLUDES THE CITY OF GLENWOOD SPRINGS

* UNTIL 1030 PM MDT

* AT 841 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY 
  RAIN OVER GLENWOOD SPRINGS...MOVING NORTHEAST AT 20 MPH.

* THE THUNDERSTORM WITH EXCESSIVE RAINFALL WILL BE NEAR...
  THE AREA BURNED OVER BY THE COAL SEAM FIRE BY 910 PM MDT  
  RURAL EASTERN GARFIELD COUNTY AT 910 PM MDT
 
* OTHER LOCATIONS IN THE WARNING INCLUDE NEW CASTLE

HEAVY RAIN OVER THE MITCHELL CREEK DRAINAGE BASIN WILL CAUSE DEBRIS 
AND MUD FLOWS.

IF YOU ARE NEAR A SMALL STREAM OR CREEK...MOVE TO HIGHER GROUND 
IMMEDIATELY. EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH 
FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. 
ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS 
AND STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS
THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL
ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

IT IS IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS... 
RIVERS...OR CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS. CAMPERS 
SHOULD AVOID CAMPING ALONG STREAMS OR CREEKS DURING THREATENING 
RAINS.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY 
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN 
GRAND JUNCTION.

LAT...LON 3960 10761 3947 10738 3948 10714 3972 10712
          3997 10724 3981 10742 3981 10767
1 follow-up statement
039 
RWUS32 KGJT 060433
FFSGJT
COC045-060445-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1026 PM MDT MON AUG 5 2002

...THE FLASH FLOOD WARNING FOR NORTHEAST GARFIELD COUNTY...INCLUDING
THE GLENWOOD SPRINGS AREA...EXPIRED AT 1030 PM MDT...

THE HEAVY RAIN ENDED OVER THE GLENWOOD SPRINGS AREA. THE THREAT OF 
FLASH FLOODING AND SIGNIFICANT MUD AND DEBRIS FLOWS HAS ENDED. ONLY 
OCCASIONAL LIGHT RAIN SHOWERS WILL AFFECT THE AREA UNTIL ABOUT 
MIDNIGHT.

SOME ROADWAYS MAY REMAIN COVERED WITH MUD...WATER AND DEBRIS FOR 
SEVERAL HOURS. MOTORISTS ARE ADVISED TO AVOID DRIVING THROUGH 
FLOODED OR DEBRIS COVERED ROADWAYS.
$$

CUOCO

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 2:30 PM MDT, 6 hours 26 minutes earlier.

Area forecast discussion, Aug 5, 2:30 PM MDT, 6 hours 26 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
230 PM MDT MON AUG 5 2002

MONSOONAL PLUME STREAMING OVER THE FORECAST AREA THIS AFTERNOON.
PRECIPITABLE WATER EXCEEDING ONE INCH WITH THE MORNING SOUNDING
RECORDING 1.3 INCHES.  SURFACE DEW POINTS GENERALLY RANGING FROM
THE MID 50S TO LOWER 60S.  ONCE VALLEY TEMPERATURES REACHED THE
UPPER 70S.. CONVECTIVE CELLS RAPIDLY FORMED.  SUFFICIENT STEERING
FLOW TO KEEP CELLS MOVING ALONG.. BUT FLASH FLOODING COULD BE A
POTENTIAL PROBLEM IF CELLS TRAIN OVER THE SAME AREA.  THIS WILL BE
A POSSIBILITY FOR PARTS OF SOUTHWEST COLORADO TONIGHT.. SO WILL
EXTEND THE FLASH FLOOD WATCH UNTIL MIDNIGHT.  MAIN CONCERN IS THE
MISSIONARY RIDGE BURN AREA AND SURROUNDING AREAS.

SIMILAR CONDITIONS EXPECTED FOR TUESDAY AND WEDNESDAY.  WITH PACIFIC
NORTHWEST TROUGH KEEPING SOUTHWEST FLOW OVER THE WESTERN U.S.. AND
EASTERLY WAVES MOVING INTO NEW MEXICO.. SUB TROPICAL MOISTURE WILL
CONTINUE TO FUNNEL ACROSS THE FORECAST AREA.  ONE WAVE TO WATCH IS
THE POTENTIAL VORTICITY CENTER.. CURRENTLY OVER THE TEXAS PANHANDLE..
THAT WILL MOVE INTO SOUTHERN COLORADO ON TUESDAY.  THIS COULD
ENHANCE CONVECTION IN THE UPSLOPE AREAS OF THE SAN JUANS.. SO THE
THREAT OF HEAVY SHOWERS WILL PERSIST.  THE ETA MODEL KEEPS PROGGING
THAT AS THE PACIFIC NORTHWEST TROUGH SHIFTS INLAND.. IT WILL SHIFT
THE MONSOONAL PLUME EASTWARD WITH OUR AIR MASS GRADUALLY DRYING
OUT.  DO NOT BELIEVE THIS WILL OCCUR AS THE PACIFIC NORTHWEST TROUGH
WILL WEAKEN AS IT MOVES INTO THE NORTHERN ROCKIES WITH ENERGY
SHEARING NORTHEAST.  FOR THE TIME BEING.. WILL FORECAST PERSISTENCE
FROM TUESDAY INTO WEDNESDAY.  FRISBIE

EXTENDED (THU-MON)...THE PERIOD WILL BEGIN UNDER A DEEP SOUTHWEST
FLOW. ON THURSDAY, SCATTERED SHOWERS AND THUNDERSTORMS LIKELY
WITH THE THREAT OF LOCALLY HEAVY RAIN,ESPECIALLY OVER THE HIGHER
TERRAIN OF WESTERN COLORADO. AFTER THAN, THE SOUTHERLY FLOW ALOFT
WILL BECOME MORE WEST TO NORTHWEST AS HIGH PRESSURE SETS UP TO OUR
SOUTH. THIS WILL CUT OFF THE MOIST FLOW, BRINGING ANOTHER BREAK FROM
THE MONSOON. A WEAK SHORTWAVE LOOKS TO SKIRT THE EXTREME NORTHERN
PART OF THE CWA ON FRIDAY-SATURDAY. AN ASSOCIATED COLD FRONT,
COMBINED WITH RESIDUAL MOISTURE, SHOULD PROVIDE THE IMPETUS FOR
THUNDERSTORMS, ESPECIALLY LATER IN THE DAY ON FRIDAY. ON SATURDAY AND
SUNDAY, THE HIGH IS FORECAST TO BE CENTERED OVER SOUTHERN
CALIFORNIA...WHICH SHOULD PUT OUR REGION UNDER A DRY NORTHWEST FLOW
FOR THE BEGINNING OF THE WEEK. BA

.GJT...FLASH FLOOD WATCH UNTIL MIDNIGHT FOR AREAS IN AND AROUND
     THE MISSIONARY BURN SITE IN LA PLATA COUNTY.

In the hours before

Local storm report, Aug 5, 7:19 PM MDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION, CO
719 PM MDT MON AUG 5 2002

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0630 PM    5 W RANGELY               CO   68 MPH TSTM WIND GUST
08/05/02   RIO BLANCO                     MEASURED WIND GUST
                                          REPORTED BY SPOTTERS

CJC

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 6:37 PM MDTSevere Thunderstorm WarningGJTMesa38 min
Aug 5, 7:30 PM MDTFlash Flood WarningGJTLa Plata60 min
Aug 5, 7:32 PM MDTFlash Flood WarningGJTLa Plata58 min
Aug 5, 7:56 PM MDTFlash Flood WarningGJTGarfield64 min
Aug 5, 8:25 PM MDTSevere Thunderstorm WarningGJTGarfield50 min
Aug 6, 2:01 AM MDTFlash Flood WarningGJTLa Plata119 min
Aug 6, 1:38 PM MDTFlash Flood WarningGJTMesa3 hr
Aug 6, 3:24 PM MDTFlash Flood WarningGJTDelta3 hr
Aug 6, 4:40 PM MDTFlash Flood WarningGJTGarfield, Mesa110 min

Nearby

Flash Flood Warnings in Colorado, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.